MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 1.5 10MMX34CM 130D LT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 1.5 10MMX34CM 130D LT; NAIL, FIXATION, BONE
Model Number 71676531
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 05/02/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after an internal fixation surgery performed on (b)(6) 2021, the patient experienced pain due to the intertan 1.5 10mmx34cm 130d lt being broken.It is unknown how this will be resolved, as well as the current health status of the patient.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the fracture was confirmed.The clinical/medical investigation concluded that, a single undated, undated x-ray photo shows the intertan nail is broken on the left, which supports the complaint.However, smith and nephew has not received the device/adequate clinical documentation to fully evaluate the complaint.Therefore, a thorough medical investigation cannot render, nor could the definitive clinical root cause of the reported failure be determined.The impact to the patient beyond that which has been reported cannot be confirmed nor concluded.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed that weight bearing on bones that have failed to heal or healed partially or improperly can cause stress and fatigue in metallic surgical implants with consequent breakage or failure of the implants.Besides, loosening, bending, cracking or fracture of the implant components have been identified as possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported incident could be corroborated as the device was fractured and it was required a revision surgery to treat this event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 1.5 10MMX34CM 130D LT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14690983
Report Number1020279-2022-02997
Device Sequence Number20127551
Product Code JDS
UDI-Device Identifier00885556038024
UDI-Public00885556038024
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/04/2024
Device Model Number71676531
Device Catalogue Number71676531
Device Lot Number14HM04294
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/30/2022
Supplement Date Received by Manufacturer07/12/2022
Initial Report FDA Received Date06/14/2022
Supplement Report FDA Received Date07/12/2022
Date Device Manufactured08/07/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age84 YR
Patient SexFemale